A 24-year-old woman with longstanding atopic dermatitis is evaluated for an acute worsening of her disease in the past week. She has had increased pruritus and now has multiple painful areas within the involved skin. She has been applying petrolatum jelly and triamcinolone ointment and washing with gentle cleansers without improvement. She is otherwise well and takes no medications.
On physical examination, vital signs are normal. She has eczematous plaques with scattered pustules in the involved areas. The remainder of the physical examination is unremarkable.
Which of the following is the most likely cause of this patient's acute flare?
A. Herpes simplex virus infection
B. Soap allergy
C. Staphylococcus aureus infection
D. Topical glucocorticoids
MKSAP Answer and Critique
The correct answer is C. Staphylococcus aureus infection. This item is available to MKSAP 17 subscribers as item 63 in the Dermatology section. More information on MKSAP 17 is available online.
This patient has atopic dermatitis with new pustules typical for a Staphylococcus aureus infection. Staphylococcal colonization is very common, being present at the site of skin involvement in almost all patients with atopic dermatitis. Scratching of the skin and breakdown of the skin barrier are conducive to infection, and this is a common occurrence in patients with atopic dermatitis. However, efforts to identify or eradicate the organisms causing the colonization have not been shown to decrease the risk of infection. Therefore, routine skin or nasal swab testing or decolonization procedures for S. aureus are not recommended in these patients, although these procedures may be helpful in selected patients in whom there is recurrent infection or failure of an infection to respond to antimicrobial therapy. Most S. aureus infections may be treated with a topical antibiotic such as mupirocin, with more extensive infections requiring systemic antibiotic therapy.
Herpes simplex virus can superinfect atopic dermatitis (eczema herpeticum), but typically presents with painful groups of vesicles on an erythematous base, “punched-out” erosions, and hemorrhagic crusting. Intact herpetic vesicles may transition to pustules and may be difficult to distinguish from a staphylococcal infection. A viral cause should be suspected in a patient with superinfected atopic dermatitis who does not respond to appropriate antibiotic therapy.
Soap allergy can lead to widespread eczematous dermatitis with pruritus and edema. It would appear on the exposed area and would not be localized just to the areas of atopic dermatitis. Soap allergy also presents with vesicles or bullae, not pustules.
Although topical glucocorticoids are associated with multiple potential side effects, including skin thinning, purpura, and changes in pigmentation, their use is not directly associated with the occurrence of staphylococcal infection. Glucocorticoids may help reestablish the skin barrier by decreasing the inflammatory response of atopic dermatitis but would not directly cause staphylococcal infection.
- Atopic dermatitis with new pustules in addition to breakdown of the skin barrier is indicative of Staphylococcus aureus infection.